Loperamide (Imodium) – High Doses Associated with Serious Heart Problems
June 10, 2016
FDA reports that high doses of loperamide may cause abnormal heart rhythms or even death. Forty-eight cases were reported to FDA between 1976 and 2015; over half of those cases were received after 2010. Ten of the reports resulted in patient death. Most of the reports involved individuals who were either misusing loperamide to self-treat opioid withdrawal symptoms or abusing loperamide to achieve euphoria. The risk of serious heart problems increases when taken with drugs that interact with loperamide, such as cimetidine, clarithromycin, erythromycin, gemfibrozil, itraconazole, ketoconazole, quinidine, quinine, ranitidine and ritonavir. FDA is currently investigating these reports to determine if additional action is needed.
Loperamide is an antidiarrheal medication available both over-the-counter (OTC) and via prescription. Loperamide is available OTC as Imodium A-D as well as various generic and store brands. The maximum daily adult doses are 8 mg (OTC) and 16 mg (prescription). At labeled doses loperamide has minimal gastrointestinal absorption and poor blood-brain barrier penetration. Of the cases that reported a dose to FDA, the dose ranged from 1 to 1600 mg per day.
Counsel patients to take loperamide according to the OTC Drug Facts Label or as directed by their health care provider. Patients should stop taking loperamide and contact a health care provider for diarrhea lasting longer than 2 days. Instruct patients to call 911 for immediate medical attention if fainting, rapid or irregular heart rhythm, or unresponsiveness occurs.
Consider loperamide in the differential diagnosis of patients with syncope, QT prolongation, ventricular arrhythmias, cardiac arrest, or other cardiac events. Measure blood concentrations if loperamide ingestion is suspected. Standard opioid drug screens do not include a loperamide assay; the test must be specifically requested. Discontinue loperamide if toxicity is suspected. Report adverse events to FDA’s MedWatch program.
More information is available at the following links:
- FDA MedWatch Alert – June 7, 2016
- FDA Drug Safety Communication – June 7, 2016
June 10, 2016; University of Utah, Drug Information Service. Copyright 2016, Drug Information Service, University of Utah, Salt Lake City, UT.